Volume 73, Number 8 (November 2015)                   Tehran Univ Med J 2015, 73(8): 592-599 | Back to browse issues page


XML Persian Abstract Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Abbasi B, Hafezimoghadam P, Ansari Nejad N, Sarvari M, Ramim T. Assessment of time interval between tramadol intake and seizure and second drug-induced attack. Tehran Univ Med J. 2015; 73 (8) :592-599
URL: http://tumj.tums.ac.ir/article-1-6966-en.html

1- Department of Medical Genetic, Medical Biotechnology Ins., National Institute of Genetic Engineering and Biotechnology (NIGEB), Tehran, Iran.
2- Department of Emergency Medicine, Iran University of Medical Sciences, Tehran, Iran.
3- Department of Hematology-Oncology of adult, Iran University of Medical Sciences, Tehran, Iran.
4- Researcher, Sina Trauma and Surgery Research Center, Tehran University Medical Sciences, Tehran, Iran. , tayebramim@yahoo.com
Abstract:   (2999 Views)

Background: Tramadol is a synthetic drug which is prescribed in moderate and severe pain. Tramadol overdose can induce severe complications such as consciousness impairment and convulsions. This study was done to determine the convulsions incidence after tramadol use until one week after hospital discharge. Methods: This prospective study was done in tramadol overdose patients without uncontrolled epilepsy and head injury history. All cases admitted in Loghman and Rasol Akram Hospitals, Tehran, Iran from 1, April 2011 to 1, April 2012 were included and observed for at least 12 hours. Time interval between tramadol intake and first seizure were record. Then, patients with second drug-induced seizure were recognized and log time between the first and second seizure was analyzed. The patients were transferred to the intensive care unit (ICU) if clinical worsening status observed. One week after hospital discharge, telephone follow-up was conducted. Results: A total of 150 patients with a history of tramadol induced seizures (141 men, 9 women, age: 23.23±5.94 years) were enrolled in this study. Convulsion was seen in 104 patients (69.3%). In 8 out of 104 patients (7.6%) two or more convulsion was seen. Time interval between tramadol use and the onset of the first and second seizure were 0.93±0.17 and 2.5±0.75 hours, respectively. Tramadol induced seizures are more likely to occur in males and patients with a history of drug abuse. Finally, one hundred forty nine patients (99.3%) were discharged with good condition and the only one patient died from tramadol overdose. Conclusion: The results of the study showed tramadol induced seizure most frequently occurred within the first 4 hours of tramadol intake. The chance of experiencing a second seizure exists in the susceptible population. Thus, 4 hours after drug intake is the best time for patients to be hospital discharged.

Full-Text [PDF 256 kb]   (1475 Downloads)    
Type of Study: Original Article |

Send email to the article author


© 2017 All Rights Reserved | Tehran University Medical Journal TUMS Publications

Designed & Developed by : Yektaweb